Glucocorticoids are considered the most powerfulanti-inflammatory and immunomodulating drugs.However, a number of side-effects are well documented indifferent diseases, including articular cartilage, whereincreases or decreases in the synthesis of hormone-dependentextracellular matrix components are seen. The objectiveof this study has been to test the effects of procedures or drugsaffecting bone metabolism on articular cartilage in rats withprednisolone-induced osteoporosis and to evaluate the outcomesof physical activity with treadmill and vibrationplatform training on articular cartilage. The animals weredivided into 5 groups, and bone and cartilage evaluationswere performed using whole-body scans and histomorphometricanalysis. Lubricin and caspase-3 expression wereevaluated by immunohistochemistry, Western blot analysisand biochemical analysis. These results confirm the beneficial effect of physical activity on the articular cartilage.The effects of drug therapy with glucocorticoidsdecrease the expression of lubricin and increase the expressionof caspase-3 in the rats, while after physical activity thevalues return to normal compared to the control group. Ourfindings suggest that it might be possible that mechanicalstimulation in the articular cartilage could induce theexpression of lubricin, which is capable of inhibiting caspase-3 activity, preventing chondrocyte death. We canassume that the physiologic balance between lubricin andcaspase-3 could maintain the integrity of cartilage. Therefore,in certain diseases such as osteoporosis, mechanicalstimulation could be a possible therapeutic treatment. Withour results we can propose the hypothesis that physicalactivity could also be used as a therapeutic treatment forcartilage disease such as osteoarthritis.
|Titolo:||The effects of physical activity on apoptosis and lubricin expression in articular cartilage in rats with glucocorticoid-induced osteoporosis.|
MUSUMECI, GIUSEPPE (Primo) (Corresponding)
|Data di pubblicazione:||2013|
|Appare nelle tipologie:||1.1 Articolo in rivista|